Ohio, 2010

Damaging Wind in Ohio, August 5, 2010

August 5, 2010 · NWS RLX · 1 event in 1 county or zone

In the humid air south of a front, a cluster of showers and thunderstorms moved rapidly east through Kentucky during the morning. The thunderstorms clipped extreme southern Ohio during midday, while moving into the southern half of West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the humid air south of a front, a cluster of showers and thunderstorms moved rapidly east through Kentucky during the morning. The thunderstorms clipped extreme southern Ohio during midday, while moving into the southern half of West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 5, 10:17 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 5, 10:17 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1117 AM EDT THU AUG 5 2010

.SYNOPSIS...
HEAVY SHOWERS AND THUNDERSTORMS AHEAD OF COLD FRONT TODAY. HIGH
PRESSURE WITH DRY AND COOLER AIR WILL FOLLOW FOR FRIDAY AND THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...UPDATED
UPDATED TO INCLUDE SVR WATCH 574. NASTY PREFRONTAL QLCS CONTINUES TO
RACE EASTWARD ACROSS NORTHERN KY. WITH AMOUNT OF SUN ACROSS CENTRAL
AND SOUTHERN AREAS...DESTABILIZATION IS RAPIDLY OCCURRING AS CINH IS
ERODED AWAY. THUS EXPECT SVR POTENTIAL TO INCREASE BEGINNING AROUND
NOON ACROSS NE KY AS QLCS MOVES THROUGH. EXPECT FURTHER DEVELOPMENT
SOUTHWARD AS WELL. DAMAGING WINDS LOOK TO BE MAIN THREAT. HAVE THIS
TRAVERSING ALONG I64 CORRIDOR BETWEEN 17-19Z. AGAIN...EXPECT FURTHER
DEVELOPMENT INTO AFTN HRS HEADING SOUTH INTO SOUTHERN MNTS AND SW
VA...WHERE LCL HI RES MODELS SHOW AREA OF DEFORMATION INTERACTING
WITH OUTFLOW BOUNDARIES. ONE SUCH BOUNDARY CROSSING KANAWHA VALLEY
ATTM AND THIS COULD SERVE AS ADDITIONAL FOCUS FOR CONVECTION AS IT
MOVES SE INTO AFTN HRS. REWORKED POPS TO INSERT CAT POPS JUST
AHEAD OF FRONT AND WHERE QLCS IS EXPECTED TO TRACK INTO AFTN HRS.
FURTHER NORTH A LITTLE TRICKY GIVEN EXTENSIVE STUBBORN LOW
STRATUS. DO THINK SOME OF THIS WILL TRY TO MIX OUT THIS AFTN...BUT
IT MAY BE TOO LITTLE TOO LATE FOR ANY ORGANIZED CONVECTION UP THAT
WAY.

KNOCKED TEMPS DOWN A DEGREE OR TWO THIS AFTN WITH CONVECTION
INBOUND. LEFT FLASH FLOOD WATCH AS IS...HOWEVER MAY TRIM SOME SE OH
COUNTIES WITH AFTN PACKAGE GIVEN FRONTAL TIMING AND EXODUS OF DEEP
MOISTURE.

PREVIOUS DISCUSSION BELOW...
VERY TROPICAL LIKE AIRMASS CONTINUES AHEAD OF A SLOW MOVING WEAK
COLD FRONT...LOCATED FROM NORTHWEST OHIO TO SOUTHWEST INDIANA AT
08Z. WHILE A SHOWER AND THUNDERSTORM CAN POP UP ANYTIME AND
ANYWHERE IN THIS AIR MASS AHEAD OF THE FRONT...OF WHICH THERE IS
ISOLATED CONVECTION AROUND THE CWA PRESENTLY...HI RES MODELS ARE
FOCUSING ORGANIZATION OF THE CONVECTION ALONG AND JUST AHEAD OF
THE FRONT...ESPECIALLY THIS AFTERNOON WITH THE ADDED HEATING
FACTOR. MODELS HAVE THE FRONT INTO OUR SOUTHEAST OHIO ZONES BY MID
MORNING. SO THE MOST ORGANIZED CONVECTION THIS MORNING WILL BE
ACROSS THE NORTHWEST HALF. FROM THIS POINT ON...THE FRONT LOOKS TO
HANG UP NEAR THE OHIO RIVER...FOR MUCH OF THIS AFTERNOON...BEFORE
SHIFTING SOUTHWARD AGAIN INTO OUR FAR SOUTHERN ZONES TONIGHT. THIS
DELAY WILL POSE A TRAINING THREAT...ESPECIALLY ACROSS THE CENTRAL
PART OF THE CWA. THUS...WITH THE RECENT RAINS AND PW'S ABOVE 2
INCHES...THE FLASH FLOOD WATCH HAS BEEN EXTENDED FOR THE ENTIRE
CWA UNTIL 8 PM THIS EVENING. ANY CHANGES LATER TODAY TO NORTHERN
AREAS CAN BE MADE THRU CANCELLATIONS AS THE RAINS SHIFT
SOUTH...WHILE THE HEAVIEST RAINS IN THE FAR SOUTH WILL LIKELY BE
THIS AFTERNOON. WE ARE IN A SLIGHT RISK FOR SEVERE...SO HAVE
INCLUDED GUSTY WINDS AND HEAVY RAINFALL POSSIBLE.

WITH MORE CLOUDS AND PRECIP TODAY...TEMPERATURES WILL BE COOLER.
STILL GOING WITH THE COOLER MET MAX TEMP NUMBERS AS THE MAV
CONTINUES TO SHOW A WARM BIAS...MAINLY IN THE UPPER 80S WITH LOTS OF
HUMIDITY.

FOR TONIGHT...MOST OF THE RAINS WILL BE ACROSS THE SOUTH AND
SHIFTING OUT OF THE AREA AROUND MIDNIGHT...AS THE FRONT FINALLY
PUSHES THROUGH. STILL...BOUNDARY LAYER MOISTURE WILL BE HARD TO
SCOUR OUT ACROSS THE CENTRAL AND SOUTH AS WINDS DROP OFF IN THE WEAK
HIGH PRESSURE BUILDING IN. SO THE POSSIBILITY OF FOG IS GREATER
TONIGHT...ESPECIALLY NORTH WHERE CLEARING OCCURS. WILL GO ON THE
COOLER SIDE OF GUIDANCE NORTH TONIGHT...AND ON THE WARMER SIDE SOUTH.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
WILL KEEP THIS SHORT AND SWEET GIVEN THE WEATHER ROLLING THROUGH THE
CWA AT THIS HOUR.

HIGH PRESSURE MOVES IN BEHIND THE FRONT...AND WILL GENERALLY SEE A
DRYING TREND INTO THIS COMING WEEKEND. SHOULD BE ENOUGH MOISTURE IN
DAYTIME MIXING FOR CUMULUS DEVELOPMENT DURING THE DAY...BUT LITTLE
ELSE IN THE WAY OF CLOUDS WITH BONE DRY AIR IN THE MID AND UPPER
LEVELS. DEWPOINTS IN THE DRIER AIRMASS MAY DIP INTO THE UPPER
50S...WHICH WILL ALSO ALLOW FOR MORE COMFORTABLE OVERNIGHT LOWS.
AREA VALLEYS...EVEN IN THE LOWLANDS...COULD SEE UPPER 50S FRIDAY
NIGHT AND SATURDAY NIGHT WITH GENERALLY CLEAR CONDITIONS ON TAP. LOW
TO MID 50S POSSIBLE IN THE MOUNTAINS VALLEYS THESE NIGHTS. PLENTY OF
INSOLATION WILL KEEP AFTERNOON HIGHS NEAR NORMAL. 500HPA HEIGHTS
WILL SLOWLY RECOVER INTO THE END OF THE WEEKEND...WITH A RETURN TO
NORTHWEST FLOW ALOFT...HINTING AT A RETURN OF MORE MOISTURE.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
STICKING WITH THE THEME OF DRY WEATHER IN THE EXTENDED. A SURFACE
HIGH DRIFTS OVER OUR CWA FRI THROUGH SUN...AND WITH THE LOWERED
DEWPOINTS EXPECTED...IT WILL BE A BEAUTIFUL AUGUST WEEKEND.

EXPECTING TEMPS TO WARM BACK UP INTO THE 90S FOR THE START OF THE
WORK WEEK AS THE 500MB RIDGE NOSES IN FROM THE SOUTHWEST AND THE
HEAT CORE MOVES CLOSER. NEXT SYSTEM APPROACHES MIDDLE TO LATE NEXT
WEEK...BUT WITH THIS BEING DAY 6-7...DON'T FEEL CONFIDENT ENOUGH IN
GUIDANCE TO GO ANYTHING MORE THAN SLIGHT CHANCE.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
06Z THURSDAY THRU 06Z FRIDAY...
WEAKENING CONVECTIVE COMPLEX OVER THE AREA WILL EXIT THE MOUNTAINS
BY 09Z. WIDELY SCATTERED NOCTURNAL THUNDERSTORMS REMAIN A THREAT
OVERNIGHT. WEAK FRONT DROPPING SOUTHWARD THURSDAY WILL ENHANCE
ADDITIONAL THUNDERSTORMS...ESPECIALLY SOUTH OF JAC-CKB LINE.

OUTSIDE OF CONVECTION...VFR CONDITIONS BECOMING MVFR CEILINGS AND
VSBY IN THOSE AREAS THAT RECEIVED RAIN...MAINLY BETWEEN 09Z AND
13Z.

AFTER 16Z...THUNDERSTORMS INCREASING AHEAD OF WEAK FRONT...MAINLY
ALONG AND SOUTH OF PKB-CKB LINE...THEN SHIFTING SLOWLY SOUTH DURING
THE AFTERNOON WITH THE BOUNDARY. BY 00Z MOST CONVECTION WILL BE
SOUTH OF HTS-CRW LINE. ALTHOUGH MOST OF THE PRECIP WILL EXIT THE CWA
BY 03Z...LOW LEVEL MOISTURE WILL BE TRAPPED AS WINDS GO VERY LIGHT
AS WEAK HIGH PRESSURE BUILDS IN...RESULTING POTENTIAL FOR FOG.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM TO LOW AS FAR AS LOCATION AND TIMING OF
CONVECTION DURING THURSDAY.

ALTERNATE SCENARIOS: ANY WEAK AND ILL DEFINED UPPER IMPULSE COULD
IGNITE A MORE ORGANIZED AREA OF CONVECTION ANYTIME OVER THE
AREA...ESPECIALLY SOUTH.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              THU 08/05/10
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15
16   17 EDT 1HRLY       02   03   04   05   06   07   08   09   10
11   12   13 CRW CONSISTENCY  M    M    M    M    M    M    M
H    H    H    H    H HTS CONSISTENCY  M    M    M    M    M    M
M    M    H    H    H    M BKW CONSISTENCY  H    H    H    H    H
H    H    H    H    H    H    H EKN CONSISTENCY  L    L    L    L
M    L    M    H    H    H    H    H PKB CONSISTENCY  M    L    M
M    M    L    L    M    M    M    H    M CKB CONSISTENCY  M    M
M    M    M    M    M    M    M    M    H    M

AFTER 12Z FRIDAY...
IFR POSSIBLE IN FOG THURSDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...SEVERE THUNDERSTORM WATCH UNTIL 6PM FOR WVZ005>008-013>016-018-
024>030-033>040-046-047
OH...SEVERE THUNDERSTORM WATCH UNTIL 6PM FOR OHZ083-086-087
KY...SEVERE THUNDERSTORM WATCH UNTIL 6PM FOR KYZ101>103-105
VA...SEVERE THUNDERSTORM WATCH UNTIL 6PM FOR VAZ003-004

&&

SYNOPSIS...26/JMV
NEAR TERM...JMV/30
SHORT TERM...26
LONG TERM...TAX
AVIATION...JMV
Hazardous weather outlook, Aug 5, 9:45 AM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1045 AM EDT THU AUG 5 2010

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-018-
024>030-033>040-046-047-061445-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-
KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
1045 AM EDT THU AUG 5 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 574 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ066-067-075-076-084-085-WVZ009>011-019-020-031-032-061445-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER-
RITCHIE-DODDRIDGE-HARRISON-TAYLOR-
1045 AM EDT THU AUG 5 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER EXPECT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ017-061445-
WIRT-
1045 AM EDT THU AUG 5 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 574 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Aug 5, 6:55 AM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
755 AM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     MCARTHUR                39.25N 82.48W
08/05/2010                   VINTON             OH   COUNTY OFFICIAL

            TREES DOWN

1230 AM     TSTM WND DMG     HARRISONVILLE           39.12N 82.13W
08/05/2010                   MEIGS              OH   COUNTY OFFICIAL

            TREES AND ELECTRIC LINES DOWN COUNTYWIDE.

&&

JDENT

The radar

The Charleston,WV radar (KRLX), 92 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
August 5, 11:40 AM EST
Where
Lawrence County, 0.55 mi SW of Lisman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Mariner
Coordinates
38.645, -82.688

Trees were blown down along Route 522.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247442.